Flood, Monroe
- When
- March 18, 4:00 PM EST to March 20, 8:00 AM EST
- Where
- Monroe forecast zone
- Property damage
- $75,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.165, -77.636 (the zone’s center; the record gives no point)
An abrupt change to warmer weather at mid-month resulted in a quick meltdown of the winter snowpack. Area creeks rose to near or above bankful with three creeks in western New York exceeding flood stage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An abrupt change to warmer weather at mid-month resulted in a quick meltdown of the winter snowpack. Area creeks rose to near or above bankful with three creeks in western New York exceeding flood stage. At Churchville, Monroe county, the Black Creek crested at 6.7 feet or about a half a foot above flood stage. The Oatka Creek at Garbutt, Monroe county, crested at 6.2 feet, just above its 6 foot flood stage. The Tonawanda Creek overflowed its banks with flooding along the Erie/Niagara county border. The creek crested at 13.8 feet, almost two feet above the flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 18, 1:35 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 135 PM EST TUE MAR 18 2003 HIGH PRESSURE CENTERED OVER JAMES BAY THIS AFTERNOON WILL SETTLE SOUTH ACROSS NEW ENGLAND DURING THE NEXT 48 HOURS...AND THE RESULT WILL BE A CONTINUATION OF THE FAIR DRY WEATHER. TEMPERATURES WILL BE A LITTLE LOWER THAN THEY HAVE BEEN THE PAST FEW DAYS...BUT THEY WILL STILL AVERAGE A LITTLE ABOVE NORMAL. THE CLEAR SKIES TONIGHT WILL COMBINE WITH THE COOLER AIRMASS TO ALLOW TEMPERATURES TO FALL BELOW FREEZING FOR THE FIRST TIME IN MORE THAN 72 HOURS. THIS WILL HELP TO ALLEVIATE THE SNOWMELT RUNOFF PROBLEMS... BUT HIGH FLOWING TRIBUTARIES ARE ANTICIPATED FOR THE NEXT FEW DAYS. IN FACT...A FLOOD WARNING IS IN EFFECT FOR TONAWANDA CREEK (WRN NY) THROUGH THURSDAY. BACK TO THE WEATHER... WHILE HIGH PRESSURE WILL BE SETTLING ACROSS NEW ENGLAND...A TYPICAL SPRINGTIME CUTOFF OVER THE SOUTHERN HIGH PLAINS WILL DRIFT OUT ACROSS OKLAHOMA AND NORTH TEXAS. THIS SLOW MOVING FEATURE WILL EVENTUALLY LIFT A SFC OCCLUSION ACROSS THE OHIO VALLEY AND UP ACROSS NEW YORK STATE. RAIN IN ASSOCIATION WITH THIS BOUNDARY WILL SPREAD ACROSS WRN NEW YORK WEDNESDAY NIGHT...WITH THE AVN BRINGING THE RAIN IN AS EARLY AS NIGHTFALL FOR THE FAR WESTERN SITES. THIS LOOKS A LITTLE FAST AND WILL COMPROMISE BETWEEN AVN AND ETA. RAINFALL WITH THE OCCLUSION SHOULD NOT EXCEED A QUARTER INCH...BUT WITH NEAR BANKFUL TRIBUTARIES AND A SATURATED GROUND SFC...ALL OF THE RAINFALL WILL RUNOFF. POST-OCCLUSION...A DEEP SOUTH TO SOUTHWEST FLOW WILL DEVELOP DURING THE DAY THURSDAY WITH AN ESSENTIALLY OPEN GULF. WHILE THIS WILL MEAN HIGHER TEMPERATURES...IT WILL ALSO MEAN A CONTINUED CHANCE FOR -SHRA. ON THURSDAY NIGHT AND FRIDAY...THE SRN PLAINS CUTOFF WILL OPEN UP AND LIFT NORTHEAST. AT THIS POINT...GUIDANCE IS SUGGESTING THAT THIS HAPPENS IN TWO MAIN PIECES...SO THE RESULTANT SFC LOW(S) WILL BE RATHER DISORGANIZED. LIKELY TO CAT POPS WILL BE USED TO COVER THE PCPN...BUT CURRENT GUIDANCE IS SUGGESTING THAT WRN NEW YORK MAY BE ABLE TO AVOID A SIGNIFICNAT RAINFALL. THIS OF COURSE IS BASED ON THE SRN PLAINS LOW COMING OUT IN TWO MAIN PEICES RATHER THAN IN A MORE ORGANIZED FASHION. IN ANY CASE...CONDITIONS WILL BE UNSETTLED ACROSS THE REGION DURING THE SECOND HALF OF THE WEEK WITH FREQUENT OPPORTUNITIES FOR -SHRA. TEMPERATURES DURING THE SAME PERIOD WILL AVERAGE ABOUT 5 DEGREES ABOVE NORMAL. .BUF...FLOOD WARNING THROUGH THURSDAY AFTERNOON FOR TONAWANDA CREEK. RSH
NYZ001>008-010>014-019>021-181445- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 745 AM EST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY ICE JAM FLOODING WILL CONTINUE ON CAZENOVIA AND CATTARAUGUS CREEKS BUT WILL SLOWLY DIMINISH AS SNOW MELT LESSENS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/BUF/.
NYZ001>008-010>014-019>021-211522- TEST SEVERE THUNDERSTORM WARNING BUF-1 NATIONAL WEATHER SERVICE BUFFALO NY 1007 AM EST TUE MAR 18 2003 ...THIS IS TEST WARNING MESSAGE BUF-1... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * TEST RSEVERE THUNDERSTORM WARNING FOR... NIAGARA COUNTY NY ORLEANS COUNTY NY MONROE COUNTY NY WAYNE COUNTY NY NORTHERN CAYUGA COUNTY NY OSWEGO COUNTY NY JEFFERSON COUNTY NY LEWIS COUNTY NY ERIE COUNTY NY GENESEE COUNTY NY WYOMING COUNTY NY LIVINGSTON COUNTY NY ONTARIO COUNTY NY CHAUTAUQUA COUNTY NY CATTARAUGUS COUNTY NY ALLEGANY COUNTY NY * UNTIL 1022 AM EST * AT 1007 AM EST...TEST MESSAGE BUF-1 WAS ISSUED. IF THIS WERE A REAL SEVERE THUNDERSTORM WARNING...THE NATIONAL WEATHER SERVICE WOULD HAVE LISTED THE COMMUNITIES IN THE PATH OF THE STORM. WHAT WOULD YOU DO IF YOUR COMMUNITY WAS LISTED? DO YOU HAVE A DISASTER PLAN? ...THIS IS TEST WARNING MESSAGE BUF-1...
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347067, 5347068, 5347069, 5347070.